Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Stokes' theorem for nonsmooth chains


Author: Jenny Harrison
Journal: Bull. Amer. Math. Soc. 29 (1993), 235-242
MSC (2000): Primary 58C35; Secondary 28C99, 49Q15, 55N05
DOI: https://doi.org/10.1090/S0273-0979-1993-00429-4
MathSciNet review: 1215309
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Much of the vast literature on the integral during the last two centuries concerns extending the class of integrable functions. In contrast, our viewpoint is akin to that taken by Hassler Whitney [Geometric integration theory, Princeton Univ. Press, Princeton, NJ, 1957] and by geometric measure theorists because we extend the class of integrable domains. Let $ \omega $ be an n-form defined on $ {\mathbb{R}^m}$. We show that if $ \omega $ is sufficiently smooth, it may be integrated over sufficiently controlled, but nonsmooth, domains $ \gamma $. The smoother is $ \omega $, the rougher may be $ \gamma $. Allowable domains include a large class of nonsmooth chains and topological n-manifolds immersed in $ {\mathbb{R}^m}$. We show that our integral extends the Lebesgue integral and satisfies a generalized Stokes' theorem.


References [Enhancements On Off] (What's this?)

  • [1] A. Denjoy, Sur les courbes définies par les équations différentielles à surface du tore, J. Math. Pures Appl. 11 (1932), 333-375.
  • [2] J. Harrison, Denjoy fractals, Topology 28 (1989), 59-80. MR 991099 (90c:58148)
  • [3] -, $ {C^2}$ counterexamples of the Seifert conjecture, Topology 27 (1988), 49-78.
  • [4] -, Numerical integration of vector fields over curves with zero area, Proc. Amer. Math. Soc. (to appear). MR 1185264 (94i:65032)
  • [5] -, Integration of differential forms over domains of infinite mass, preprint, 1992.
  • [6] -, The dimension of minimal sets of circle diffeomorphisms, in preparation.
  • [7] J. Harrison and A. Norton, The Gauss-Green theorem for fractal boundaries, Duke J. Math. 67 (1992), 575-588. MR 1181315 (93k:58031)
  • [8] -, Geometric integration on fractal curves in the plane, Indiana Univ. Math. 40 (1992), 567-594. MR 1119189 (92m:28011)
  • [9] J. E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), 713-747. MR 625600 (82h:49026)
  • [10] B. A. Kats, Gap problem and integral over non-rectificable curves, Izv. Vyssh. Uchebn. Zaved. Mat. 1987 (1987), 49-57. MR 904375 (88j:30087)
  • [11] A. Norton, The fractal geometry of critical sets with nonnull image and the differentiability of functions, Univ. of California at Berkeley thesis, 1987.
  • [12] S. Saks, Theory of the integral, Hafner Publishing Company, New York, 1937.
  • [13] A. Sard, The measure of the critical values of differentiable maps, Bull. Amer. Math. Soc. 48 (1942), 883-890. MR 0007523 (4:153c)
  • [14] H. Whitney, Geometric integration theory, Princeton Univ. Press, Princeton, NJ, 1957. MR 0087148 (19:309c)
  • [15] -, A function not constant on a connected set of critical points, Duke Math. J. 1 (1935), 514-517. MR 1545896
  • [16] -, Algebraic topology and integration theory, NAS Proc. 33 (1947), 1-6. MR 0019304 (8:397h)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 58C35, 28C99, 49Q15, 55N05

Retrieve articles in all journals with MSC (2000): 58C35, 28C99, 49Q15, 55N05


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1993-00429-4
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society